Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

May 23, 2016Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2016, 2:44 PM EDT for Montgomery County, Pennsylvania. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 2:44 PM EDT (18:44 UTC)
Expired
May 23, 2016, 3:45 PM EDT
In force
61 min
Issued by
NWS Philadelphia/Mount Holly

County Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 73 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:45 PM EDTHAIL 0.25Warwick Twp, PA
May 23, 3:15 PM EDTHAIL 0.25Blue Bell, PA
May 23, 3:20 PM EDTHAIL 0.5East Norriton, PA
May 23, 3:25 PM EDTHAIL 0.25Norristown, PA
May 23, 3:28 PM EDTHAIL 0.25King Of Prussia, PA
May 23, 3:28 PM EDTHAIL 0.25Norristown, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS81 KPHI 231844
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT MON MAY 23 2016
 
PAZ070-071-101>106-231945-
WESTERN CHESTER-WESTERN MONTGOMERY-PHILADELPHIA-EASTERN
MONTGOMERY-LOWER BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS-
244 PM EDT MON MAY 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER...SOUTH
CENTRAL BUCKS...NORTH CENTRAL DELAWARE...SOUTHEASTERN MONTGOMERY AND
NORTHWESTERN PHILADELPHIA COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IVYLAND...OR 16 MILES
NORTH OF PHILADELPHIA...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.  PEA SIZED HAIL WAS REPORTED IN WRIGHTSTOWN IN BUCKS COUNTY
AROUND 240 PM.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...NORRISTOWN...PHOENIXVILLE...LANSDALE...WEST NORRITON...EAST
NORRITON...CONSHOHOCKEN...HATBORO...AMBLER...COLLEGEVILLE...ABINGTON...BRYN
ATHYN...IVYLAND...VALLEY FORGE...RADNOR TOWNSHIP...TROUT LAKE...RICHBORO...
PLYMOUTH MEETING...BRYN MAWR AND KING OF PRUSSIA.

LAT...LON 4032 7506 4020 7497 3995 7541 4016 7553
TIME...MOT...LOC 1841Z 060DEG 16KT 4024 7509 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 11:09 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 23, 11:09 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1109 AM EDT MON MAY 23 2016

.SYNOPSIS...
Low pressure at the surface offshore and also in the upper
atmosphere will influence our weather today through Tuesday. High
pressure will then ridge across the area Tuesday night and
Wednesday. A weak cold front will move towards the area Wednesday
night. A few weak disturbances will keep unsettled summer like
conditions for Friday and into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Another unsettled day is expected across our region, however a
warmer day for most is also expected. This unsettled weather is
courtesy of a large upper-level trough in the east, with a closed
low centered to our south that pivots offshore during the course of
the day. This closed low will drive another surface low east of the
North Carolina coast. This surface low will help keep the winds out
of the northeast overall. The forecast challenges today is the
extent of the warming and the coverage/timing of showers and thunder.

Our attention turns to the presence of the upper-level trough.
There continues to be plenty of short wave energy revolving around
it, however there appears to be a convergence area aloft on the
west side of a thermal trough. This promotes lift with even the
hint of a surface trough reflection this afternoon. The model
guidance, including soundings, shows MLCAPE increasing to about
200-500 J/KG this afternoon. Given the colder air aloft with
decent boundary layer heating, some low-topped thunderstorms
should develop. This looks more likely across the interior and
away from the cooler ocean influence. If the amount of instability
is sufficient enough, then small hail cannot be ruled out with a
few stronger cells. The showers/storms will tend to move from
northeast to southwest given the steering flow. These may be
slower moving as well and get some assistance from terrain
circulations. We placed the highest pops (likely) from about I-95
on westward.

As for the high temperatures, we used a GFS/NAM blend then made some
local tweaks. We are expecting many areas to get into the 70s prior
to the showers developing, although it will be cooler along the
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The center of the closed low is forecast to be slowly shifting to
the northeast off of our coast. This will continue to take a surface
low out to sea. The model guidance indicates that forcing may hang
on for awhile tonight. This would result in showers and some
thunderstorms to start the evening gradually weakening from west to
east. An enhanced area of lift to the northwest side of the closed
mid level center may result in an organizing area of showers across
the eastern area for awhile tonight. As a result, the pops were
increased to likely for a time. Any thunder should be confined to
early in the evening as boundary layer cooling sets in which may be
enhanced by rain-cooled air.

Given the more potential for a period of enhanced lift across
portions of our area in combination of convective cloud debris,
there should be a decent amount of clouds around through the night.
This would limit any fog formation and also slow the cooling trend.
As a result, we used a MOS blend for the low temperatures but then
adjusted them upward a little bit for most places.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The last of the influences of the recent upper low across the Middle
Atlantic region and northeast will be affecting our area during
Tuesday. Pops were not changed much from earlier...in the chc range
n/e and slgt chc range s/w. There will still be enough cold air
aloft and sfc moisture to trigger a few showers or perhaps a
isolated tstm across the area. Temperatures will be near normal with
low/mid 70s in most areas.

A period of drier weather and much milder temperatures is slated for
Tuesday night into Wednesday Night. High pressure, rather weak, will
move across the area. Afternoon maximum temperatures Wednesday will
be in the 80s in most areas, except right along the shore and the
highest elevations of the srn Poconos.

A weakening cold front will try to push down from NY/NE later
Thursday, and this could trigger a shower/tstm across the nrn/wrn
parts of our region. Pops will be in the chc range for this
feature.It's possible that it could wash out and leave us with a
drier day up north. This will be something to monitor over the
next few days. Temperatures again summer-like in the low and mid
80s.Humidity levels Thu-Thu night will begin to increase and  muggy
conditions will be the result.

Our area will remain just near enough to the storm track over the
weekend to keep conditions rather unsettled. We will continue with
slgt chc/small chc pops for mostly the nrn/wrn areas. Conditions
will be summer-like with shower activity not lasting long, but in
tstms they could yield some decent qpf.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Mainly VFR conditions are expected. Some light showers
early this morning have mostly dissipated as they head off to the
southwest of the terminals. Additional showers are then expected
mainly from about midday on, with the greatest chance from KTTN-
KPNE/KPHL- KILG on westward. A few thunderstorms are anticipated
as well but, given low coverage of thunderstorms, it was not
included in the TAF's. However, a TEMPO group is carried for
showers. Light and variable winds to start, becoming mostly
northeast 4-8 knots then possibly becoming southeast toward
evening.

Tonight...Local restrictions due to showers or a thunderstorm in the
evening, however the showers should be diminishing west to east
through the night. Otherwise, mainly VFR. Light southerly winds
overall, and if enough clearing takes place overnight then local fog
should develop.

Outlook...
Tue...mostly vfr but sct showers with lower cigs/vsbys psbl.
Tue night thru Wed night...vfr. patchy fog psbl both nights.
Thu thru Fri...mostly vfr. sct tstms mostly afternoon and early
evening with restrictions psbl.

&&

.MARINE...
Seas have fallen below 5 feet across our northern waters and we
have allowed the Small Craft Advisory to expire at 10am. Seas
remain around 5 feet across our southern ocean zones. Winds and
seas may increase across the southern ocean waters as low
pressure remains offshore. Overall, the winds should remain below
25 knots. Therefore, no additional changes were made to the
current Small Craft Advisory.

The conditions are expected to remain below advisory criteria on
Delaware Bay.

outlook...
sub sca conditions expected thru the period.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ452>455.

&&

Synopsis...O'Hara
Near Term...Gorse/Meola
Short Term...Gorse
Long Term...O'Hara
Aviation...Gorse/Meola/O'Hara
Marine...Gorse/Meola/O'Hara
Hazardous weather outlook, May 23, 3:45 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT MON MAY 23 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-240745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
345 AM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-240745-
DELAWARE BEACHES-
345 AM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A MODERATE RISK FOR RIP CURRENTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
345 AM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 2:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT MON MAY 23 2016

PAZ070-071-101>106-231945-
WESTERN CHESTER-WESTERN MONTGOMERY-PHILADELPHIA-EASTERN
MONTGOMERY-LOWER BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS-
244 PM EDT MON MAY 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER...SOUTH
CENTRAL BUCKS...NORTH CENTRAL DELAWARE...SOUTHEASTERN MONTGOMERY AND
NORTHWESTERN PHILADELPHIA COUNTIES...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IVYLAND...OR 16 MILES
NORTH OF PHILADELPHIA...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.  PEA SIZED HAIL WAS REPORTED IN WRIGHTSTOWN IN BUCKS COUNTY
AROUND 240 PM.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...NORRISTOWN...PHOENIXVILLE...LANSDALE...WEST NORRITON...EAST
NORRITON...CONSHOHOCKEN...HATBORO...AMBLER...COLLEGEVILLE...ABINGTON...BRYN
ATHYN...IVYLAND...VALLEY FORGE...RADNOR TOWNSHIP...TROUT LAKE...RICHBORO...
PLYMOUTH MEETING...BRYN MAWR AND KING OF PRUSSIA.

LAT...LON 4032 7506 4020 7497 3995 7541 4016 7553
TIME...MOT...LOC 1841Z 060DEG 16KT 4024 7509

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:11 PM EDTSpecial Weather StatementPHICamden, Cumberland, Gloucester, Hunterdon, Mercer, Middlesex and 4 more79 min
May 23, 6:29 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 2 more31 min
May 23, 7:01 PM EDTSmall Craft Advisory for Hazardous SeasPHI6 hr
May 23, 3:35 PM EDTSpecial Weather StatementPHIChester55 min
May 23, 3:59 PM EDTSpecial Weather StatementPHICaroline, Talbot61 min
May 23, 4:24 PM EDTSevere Thunderstorm WarningPHITalbot66 min
May 23, 5:03 PM EDTSpecial Weather StatementPHIQueen Anne's72 min
May 23, 5:06 PM EDTSevere Thunderstorm WarningPHIQueen Anne's, Talbot47 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.